To evaluate the effect of intravitreal triamcinolone acetonide on patients with visually symptomatic radiation-induced maculopathy after plaque radiotherapy for choroidal melanoma.Design:
In this prospective, nonrandomized, single-center case series of 31 patients with visually symptomatic radiation-induced maculopathy after plaque radiotherapy for choroidal melanoma at the Ocular Oncology Service at Wills Eye Hospital of Thomas Jefferson University, triamcinolone acetonide (4 mg/1 mL) was injected through the pars plana into the vitreous cavity using sterile technique. Status of radiation maculopathy and final visual acuity were the main outcome measures.Results:
At the time of diagnosis of choroidal melanoma, visual acuity was 20/20 to 20/50 in 90% (n = 28), 20/60 to 20/200 in 10% (n = 3), and 20/400 or worse in none of the patients. The mean radiation dose to the foveola was 5,122 cGy (median, 3,280 cGy; range, 1,000–16,100 cGy). Radiation maculopathy developed at a mean of 22 months (median, 16 months; range, 6–96 months) after plaque radiotherapy. In all cases, the choroidal melanoma was regressed, and there was no retinal detachment or neovascularization of the retina, optic disk, or iris. At the time of diagnosis of radiation maculopathy, visual acuity was 20/20 to 20/50 in 19% (6/31), 20/60 to 20/200 in 58% (18/31), and 20/400 or worse in 23% (7/31) of patients. After intravitreal injection of triamcinolone acetonide, visual acuity was stable or improved in 91% (20/22) of patients by 1 month and 45% (14/31) by 6 months. Mean foveal thickness by optical coherence tomography was 417 μm at injection and 207 μm at 1 month and 292 μm at 6 months after injection.Conclusions:
Intravitreal triamcinolone acetonide can stabilize or improve visual acuity in some patients with radiation-induced maculopathy, but its effect might not be lasting.